Meds

Meds Cause Sexual Problems for Many

Antidepressants cause sexual side effects for nearly 40%
Antidepressants cause sexual side effects for nearly 40%

More people experience sexual dysfunction (SD) resulting from antidepressant use than previously thought, according to research presented at the May 2001 American Psychiatric Association annual meeting. The reseachers questioned nearly 6300 patients at 1101 United States clinics concerning their use of eight newer antidepressants.

The antidepressants studied were:
buproprion SR (Wellbutrin)
citalopram (Celexa)
fluoxetine (Prozac)
mitrazapine (Remeron)
nefazodone (Serzone)
paroxetine (Paxil)
sertraline (Zoloft)
venlafaxine (Effexor)

Of these antidepressants, Prozac, Paxil and Zoloft have been approved by the US Food and Drug Administration (FDA) for treatment of various anxiety disorders. Additionally, doctors may use any of these antidepressants to treat anxiety disorders, and many people with anxiety disorders may be treated with these antidepressants for comorbid depression.

Study participants were 18 years old and older, sexually active during the past year, and willing to discuss sexual functioning. Researchers Dr. Anita H. Clayton and Dr. James Pradko note that of all patients asked to participate in the study, 70 percent were willing to do so. Clayton points out that this shows a willingness by patients to discuss sexual functioning with their health providers, if asked. Participants filled out a questionnaire designed by Clayton.

The results of the study showed that nearly 40 percent of people taking these antidepressants experience sexual dysfunction. This number is twice what the researchers had predicted prior to the study. Of the eight antidepressants, Wellbutrin and Serzone were less likely to cause sexual side effects than Prozac, Paxil, Zoloft and Effexor. Additionally, Wellbutrin was also less likely to cause sexual dysfunction than Celexa and Remeron. Prozac was less likely than Paxil to cause sexual dysfunction. These differences were reported as “statistically significant” by the researchers. According to Clayton, the reason for fewer sexual side effects with Wellbutrin and Serzone is most likely the result of these drugs affecting different receptors in the brain than the other antidepressants.

The researchers also found a number of risk factors which may increase the chance of sexual dysfunction resulting from antidepressant use. The following factors may increase a person’s chance of having sexual side effects on these antidepressants:

increased age
higher dosage
being married
lower education level (less than college)
lack of full-time employment
comorbid illness also associated with sexual dysfunction
other medications
low interest in sexual functioning
smoking 6 to 20 cigarettes daily
history of sexual dysfunction with antidepressants

If you are experiencing sexual dysfunction and are taking an antidepressant, talk with your doctor. Be sure to have a physical in order to rule out other causes. If it is your antidepressant, discuss options with your doctor. If your doctor is not receptive to such discussion, consider seeking another opinion. As seen from this study, Wellbutrin and Serzone cause far fewer side effects than the other antidepressants. These and other antidepressants, as well as various combinations, offer numerous options for people experiencing sexual dysfunction. Also, Viagra currently is being used to treat this side effect.

Source: About.com

Leave a Reply